Reactions 1680, p192 - 2 Dec 2017 X S Various toxicities: case report A 53-year-old woman developed thyroiditis, transient Cushing syndrome (CS), corticotroph deficiency and hypophysitis leading to various complications, during co- administration of nivolumab and ipilimumab. The woman, who had a history of stage 4 melanoma of BRAF-wild type. She was initiated on first line of treatment with ipilimumab 1 mg/kg and nivolumab 3 mg/kg every three weeks [routes not stated]. At six weeks of treatment, after three injections, she developed transient thyrotoxicosis with elevated free T3 and T4, which was associated with undetectable levels of thyroid-stimulating-hormone. A hypoechogenic thyroid gland was observed, which was consistent with acute thyroiditis. She also developed hyperthyroidism followed by hypothyroidism with undetectable levels of thyroid-stimulating hormone. She required hormone substitution with levothyroxine sodium [L- thyroxin]. During week 9 of treatment , she showed amenorrhoea and weight gain of over 25 pounds, polyuria- polydipsia, weakness, decreased libido and emotional lability. Tests revealed elevated cortisol and adrenocorticotropic hormone (ACTH). Her other biochemical tests were normal, and a fourth nivolumab and ipilimumab infusion was initiated. A physical examination three weeks after the fourth infusion showed central obesity, elevated blood pressure, mild fever, red abdominal striae, facial plethora, proximal myopathy, a rounded face and a buffalo hump. Her symptoms were consistent with CS. Her hormonal tests showed highly elevated urinary free cortisol (5363 µg/24h), serum cortisol (696 nmol/L), midnight serum cortisol, late-night levels of salivary cortisol. Hence, ACTH dependent CS was confirmed. The woman’s treatment with nivolumab and ipilimumab was discontinued. Enlargement of the pituitary was observed on the MRI, which had been normal two months ago. Hypophysitis was suspected. An inferior petrosal sinus sampling was conducted to confirm the ACTH dependent CS. Her transient CS lasted over a month. During week 16, seven weeks after CS diagnosis, she experienced fatigue, decreased appetite, depression, headache and muscle pains. Tests showed decreased levels of morning circulating ACTH and cortisol. She was then initiated on hydrocortisone treatment. Her nivolumab was re-initiated twice a month at week 22. Her corticotroph deficiency was permanent. Her hypophysitis and thyroiditis were thought to have developed from the synergistic effect of nivolumab and ipilimumab. Author comment: "Hypophysitis was preceded in our case by thyroiditis, suggesting a synergic effect with blockade combinations." "We report the first case of transient CS caused by pituitary ACTH transient release in a patient receiving combined immune checkpoint blockade." Lupu J, et al. Transient pituitary ACTH-dependent Cushing syndrome caused by an immune checkpoint inhibitor combination. Melanoma Research 27: 649-652, No. 6, Dec 2017. Available from: URL: http://doi.org/10.1097/ CMR.0000000000000405 - France 803285120 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud